Tramadol and severe serotonin syndrome

Authors


  • A response to a previously published article or letter can be submitted to the Online Correspondence section at http://www.anaesthesiacorrespondence.com. A selection of this correspondence is published several times a year in Anaesthesia.

    All correspondence intended for publication in Anaesthesia should be addressed to Dr David Bogod, Editor-in-Chief, and submitted as an e-mail attachment to anaesthesia@nottingham.ac.uk. For multi-author letters, a covering letter signed by all authors must be submitted either by post, fax (44 (0) 115 962 7670) or by e-mail as a scanned document before correspondence can be published. Alternatively, letters may be submitted typewritten on one side of paper, double spaced with wide margins to Anaesthesia, 1st Floor, Maternity Unit, Nottingham City Hospital, Hucknall Road, Nottingham, NG5 1PB, UK. All paper submissions must include a signed covering letter, a disc or CD-ROM with a Word for Windows or .rtf version of the letter and an email address for the corresponding author.

    Copy should be prepared in the usual style of the Correspondence section. Authors must follow the advice about references and other matters contained in the Author Guidelines at http://www.blackwellpublishing.com/journals/ana/submiss.htm. Correspondence presented in any other style or format will be returned to the author for revision.

We report a case of suspected severe serotonin syndrome precipitated by tramadol and antidepressants. A 79-year-old female presented with a 2-day history of increasing confusion and collapse. She suffered chronic lumbosacral pain treated with rofecoxib, morphine sulphate (MST) and coproxamol, and depression, for which she took amitriptyline 75 mg daily. Three days prior to admission she had been commenced on tramadol for worsening sciatica. On arrival her Glasgow Coma Scale was 11 (E2, V4, M5) and she was delirious and hallucinating. There were no focal neurological signs. Initial blood tests were normal, as was a CT scan of her brain. Her confusional state was attributed to polypharmacy.

Over the following 2 days she became increasingly unwell, confused and sweaty, with pyrexia and muscular rigidity. An arterial gas at this time revealed a metabolic acidosis (base deficit of 10.7). Her potassium was 2.2 mmol.l−1 and creatine kinase (CK) was mildly elevated at 260 IU.l−1. Sepsis was considered despite a normal CRP and leucocyte count, and antibiotics were commenced. On day 4 she deteriorated with frequent seizures, increasing pyrexia, increasing rigidity, deepening coma, tachycardia, sweating and diaphoresis. On review a diagnosis of probable serotonin syndrome was made. Pending transfer to ICU she became unresponsive, hypotensive and bradycardic with a poor respiratory effort. Despite intubation, fluid loading and high dose epinephrine infusion her shock state was refractory to treatment, and she died.

Serotonin syndrome (SS) is an iatrogenic drug related disorder classically precipitated by antidepressants [1]. The syndrome is a condition of excessive serotonergic activity producing cognitive-behavioural changes, neuromuscular hyperactivity and autonomic activation. Its range of severity was initially underestimated [2] and severe cases may develop marked rigidity, trismus, rhabdomyolysis, coma, DIC, right heart failure and disturbances of electrolytes, transaminases and CK [1, 3]. The differential diagnosis includes neuroleptic malignant syndrome, sepsis, hepatic encephalopathy, heat stroke, myocardial necrosis, delirium tremens and anticholinergic reactions [4].

A number of drugs may precipitate SS. Whereas antidepressants are well recognised as precipatating factors, the contribution of the analgesic tramadol is less well known. Tramadol is an atypical opioid analgesic with partial µ agonism and central re-uptake inhibition of 5HT and norepinephrine. At high doses it may also induce serotonin release [6]. Tramadol is reported primarily in the psychiatric literature as causing SS in combination with SSRIs [5, 6], venlafaxine [6] and atypical antipsychotics [7]. A few reports have noted SS produced by tramadol alone [3, 8]. SSRIs can inhibit the CYP2D6 iso-enzyme metabolising tramadol, resulting in therapeutic overdose of tramadol and, in susceptible individuals, idiosyncratic induction of SS.

The management of SS is supportive, with discontinuation of the serotonergic agents. Up to 42% of patients may require admission to ICU [1], most of whom will recover over 12–24 h. Antiserotonergic agents may be used, including cyproheptadine (a 5HT1A and 5HT2 receptor blocker), methysergide, propranolol and chlorpromazine [1, 9].

With the frequent community use of antidepressants and with the popularity of tramadol as an analgesic we feel that anaesthetists and intensivists must remain vigilant with regard to this potentially devastating drug interaction and the effects of this syndrome.

Ancillary